Mississippi, 2009

Flash Flooding in Mississippi, September 17 to 18, 2009

September 17 to 18, 2009 · NWS MEG · 8 events in 6 counties and zones

An upper level low pressure system moved slowly through the Mid-South during the time period of September 17th-September 18th, 2009. Deep moisture associated with the upper low produced several rounds of heavy rain causing flash flooding over much of the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low pressure system moved slowly through the Mid-South during the time period of September 17th-September 18th, 2009. Deep moisture associated with the upper low produced several rounds of heavy rain causing flash flooding over much of the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 17, 5:39 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 17, 5:39 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
639 AM CDT THU SEP 17 2009

.DISCUSSION... /ISSUED 250 AM CDT THU SEP 17 2009/

UPPER LEVEL LOW CURRENTLY OVER NORTHEAST TEXAS EARLY THIS
MORNING. NOT MUCH IN THE WAY OF RAIN OVER THE FORECAST AREA AT
THIS TIME WITH AN AREA OF RAIN ABOUT TO MOVE INTO MONROE COUNTY IN
MISSISSIPPI. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY ACROSS THE FORECAST AREA. THERE STILL IS A CHANCE
FOR SOME LOCALLY HEAVY DOWNPOURS SO WILL KEEP FLASH FLOOD WATCH
GOING UNTIL 7 PM TONIGHT. UPPER LOW IS FORECAST TO MOVE EAST INTO
NORTHERN LOUISIANA TONIGHT AND BEGIN TO WEAKEN SOME. WHILE THIS
WILL KEEP A CHANCE OF RAIN OVER THE FORECAST AREA IT APPEARS THAT
THE THREAT OF FLOODING SHOULD DIMINISH. BY FRIDAY...THE UPPER LOW
SHOULD MOVE INTO CENTRAL MISSISSIPPI AND CONTINUE TO WEAKEN. THE
LOW SHOULD CONTINUE TO PROVIDE SHOWERS AND SOME THUNDERSTORMS OVER
THE FORECAST AREA. BY SATURDAY...A NEW UPPER LOW WILL DEVELOP OVER
THE SOUTHERN PLAINS WHICH WILL MAINTAIN A CHANCE OF RAIN OVER THE
FORECAST AREA THROUGH THE WEEKEND AND INTO MONDAY. A COLD FRONT IS
EXPECTED TO APPROACH THE REGION BY MONDAY NIGHT AND TUESDAY
BRINGING ADDITIONAL CHANCES FOR RAIN. THE 00Z MODEL RUNS SHOW THAT
THIS FRONT WILL LIKELY DIE OUT BEFORE MOVING THROUGH THE REGION.
WHILE THE WEAKENING FRONT WILL KEEP A CHANCE OF RAIN ACROSS THE
FORECAST AREA INTO WEDNESDAY...THERE WILL NOT BE MUCH COLD AIR
BEHIND THE FRONT AS PREVIOUS MODEL RUNS WERE SUGGESTING SO
TEMPERATURES WILL STAY NEAR OR SLIGHTLY BELOW NORMAL FOR THE NEXT
7 DAYS.

ARS

&&

.AVIATION...

12Z TAF CYCLE (17/12Z-18/12Z)

LOW PRESSURE SYSTEM SHOWN BY SATELLITE SPINNING ALONG THE NW LA /
NE TX BORDER. THIS SYSTEM WILL MOVE ONLY SLOWLY SOUTHEASTWARD THE
NEXT 24 HOURS CONTINUING TO PUSH VERY MOIST AND SLIGHTLY UNSTABLE
AIR INTO THE MIDSOUTH. SCATTERED SHOWERS ARE PRESENTLY OCCURRING
ACROSS THE MIDSOUTH WITH JUST A FEW THUNDERSTORMS. CONTINUED
MENTION OF SHOWERS IN THE TAFS THROUGH MOST OF THE PERIOD. THREAT
OF A THUNDERSTORM AT A TAF SITE NOT HIGH ENOUGH TO MENTION THIS
MORNING...BUT WILL UPDATE IF NECESSARY. INCLUDED VCTS AT ALL TAF
SITES FROM 18Z-01Z WHEN DAYTIME HEATING WILL ALLOW THE ATMOSPHERE
TO BE A LITTLE MORE UNSTABLE.

MOSTLY IFR TO MVFR CONDITIONS UNTIL 15Z...THEN BECOMING MOSTLY MVFR. AFTER
18/05Z CEILINGS LOWERING MAINLY TO IFR...EXCEPT PERHAPS HOLDING AT
MVFR AT KJBR.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  69  82  68 /  70  50  60  40
MKL  79  67  80  67 /  70  50  60  40
JBR  78  66  79  66 /  50  30  40  30
TUP  81  69  83  69 /  70  60  80  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Sep 17, 2:12 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
312 AM CDT THU SEP 17 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
312 AM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MIDSOUTH. NUMEROUS SHOWERS
AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA WITH VERY
HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER
THESE AREAS WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE MIDSOUTH
THROUGH THE END OF THE WEEK. PLEASE CONTINUE TO MONITOR THE LATEST
FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE THREAT OF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

The radar

The Columbus AFB radar (KGWX), 95 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Union

When
September 17, 9:15 AM CST to 11:15 AM CST
Where
Union County, 3 mi N of New Albany to 1.4 mi NW of New Albany
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.543, -89.000

Heavy rain produced flash flooding north of New Albany. Highway 15 north of town in the city of North Haven was flooded as a result.

Flash Flood, Prentiss

When
September 17, 9:35 AM CST to 11:15 AM CST
Where
Prentiss County, 3 mi N of Booneville to 3.61 mi WSW of Blackland
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.693, -88.550

Heavy rain produced flash flooding around Booneville. County Roads 7461 and 1120 were flooded as a result.

Flash Flood, Alcorn

When
September 17, 11:00 AM CST to 12:30 PM CST
Where
Alcorn County, Rienzi to 0.48 mi E of Rienzi
Cause
Heavy Rain
Reported by
Post Office
Coordinates
34.770, -88.530

Heavy rain produced flash flooding in Rienza. Front Street was flooded as a result.

Flash Flood, Tallahatchie

When
September 18, 9:00 AM CST to 10:00 AM CST
Where
Tallahatchie County, 0.84 mi NE of Rosebloom to 1.12 mi S of Paynes
Cause
Heavy Rain
Property damage
$60,000
Reported by
Post Office
Coordinates
33.878, -89.959

Heavy rain produced flash flooding in portions of Tallahatchie County. Several culverts were washed out on Lane Road, northwest of Cascilla. Roads were flooded south of Paynes as well.

Flash Flood, Alcorn

When
September 18, 12:18 PM CST to 2:00 PM CST
Where
Alcorn County, 1.82 mi SSE of Corinth to 1.67 mi SW of Farmington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.906, -88.506

Heavy rain produced extensive flooding at the undepass of Shiloh Road. Numerous other roads were closed in Corinth as well.

Flash Flood, Union

When
September 18, 12:45 PM CST to 2:00 PM CST
Where
Union County, Myrtle to 1.18 mi ESE of Myrtle
Cause
Heavy Rain
Reported by
Post Office
Coordinates
34.570, -89.120

Heavy rain produced flash flooding in Myrtle. Water overflowed from ditches in town and made roads impassable. The post office reported roads a mile north and west of town were flooded as well.

Flash Flood, Tippah

When
September 18, 1:55 PM CST to 3:45 PM CST
Where
Tippah County, 2 mi SW of Ripley to 2.3 mi ESE of Ripley
Cause
Heavy Rain
Reported by
Public
Coordinates
34.709, -88.975

Heavy rain flooded Highway 15 on the southwest side of Ripley. Up to six inches of water covered the highway.

Flash Flood, Tishomingo

When
September 18, 4:00 PM CST to 5:45 PM CST
Where
Tishomingo County, Burnsville to 1.15 mi W of Walker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.830, -88.320

Heavy rain produced flash flooding in Burnsville. Numerous streets were flooded as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196081, 196083, 196087, 196162, 196172, 196180, 196182, 196184.